Aa
Aa
A
A
A
Close
Avatar universal

Can the combo of drugs I am taking cause kidney damage?

I am taking nuerotin, Provigil, and copaxone. Last month during a blood test the Dr said my kidneys are working alot harder than they had been 6 months ago. I am currently having weird back pain and not feeling very well. Could the drugs be making my kidneys work to hard? (Along with the gallon of diet coke I drink a day). I searched the net and found some facts on how these drugs affect your kidneys...anyone else had these problems? Thanks.

4 Responses
Sort by: Helpful Oldest Newest
1453990 tn?1329231426
I doubt it would be the Copaxone, since this really isn't metabolized by the body.  It is a combination of four amino acids.  I guess it could be the mannitol in Copaxone.  Mannitol  could be an issue since it is an osmotic diuretic agent and a weak renal vasodilator.  The amount of mannitol in Copaxone is small and absorption

Gabapentin (Neurontin)  should be used carefully in patients with renal impairment due to possible accumulation and toxicity.  It has been linked with liver toxicity.

Provigil is metabolized by the liver and excreted in the urine.  

Have they looked for an independent cause?  Some simple blood and urine tests can provide a lot of information about kidney function and possible causes.

Bob


Helpful - 0
Avatar universal
I have just started having pain...and until the blood test I had for my MRI 2 weeks ago I never thought twice about my kidneys or liver. I am also a caffine addict with diet coke and cofffee. I am just trying to drink water now. I think just the combo of all them did it. I will see how it goes for the next couple weeks.
Helpful - 0
1453990 tn?1329231426
If you have kidney problems, the GAD contrast used in MRI can cause additional problems.  So if you had a silent kidney issue, GAD can bring it to light.  

Bob
Helpful - 0
198419 tn?1360242356
Hi Coach,

Have you had any imaging of your kidneys? KUBs at least?  I sure hope you are in w/a good urologist. That sort of pain hurts alot.

No matter what this ends up being, cutting that caffeine by even 1/2 may provide you some temporary relief.

For copax, there is a small percentage of patients (2%) in after marketing studies who experienced kidney or flank pain, and I read about an instance of kidney failure, but seen no reference to the actual percentage or instances of how many. I'll dig for the source for you if you are interested.

As far as provigil, you may find more information if you look for post marketing adverse reactions,kidney/renal (as key words) problems for modafinil.

What kind of doc looking into this for you?

-Shell


Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease